OTTAWA, Ontario -- The recipient of the Canadian Mathematical Society's Adrien Pouliot Award for 2006 is Dr. Peter Taylor (Queen's University). Dr. Michael Newman (University of Waterloo) is the winner of the 2006 Doctoral Prize and Dr. Malcolm Harper (Champlain College, St Lambert) is the winner of the 2006 G. de B. Robinson Prize.
|2006 CMS Adrien Pouliot Award:||Dr. Peter Taylor (Queen's University)|
The Adrien Pouliot Award is for individuals, or teams of individuals, who have made significant and sustained contributions to mathematics education in Canada.
The 2006 Adrien Pouliot Award is awarded to Peter D. Taylor (Queen's) for his outstanding contributions to the teaching and learning of mathematics in Canada. Peter's work is grounded in an innovative and evolving curriculum philosophy and an approach to mathematics which is fundamentally aesthetic. His passion for revealing the aesthetics in mathematics is perhaps best illustrated by the course Mathematics and Poetry that he teaches jointly with a colleague in the English Department at Queen's. In this course Peter immerses students in beautiful problems to reveal qualities shared by mathematics and poetry.
Peter Taylor is a professor in the Department of Mathematics and Statistics at Queen's University, cross-appointed to the Department of Biology and the Faculty of Education. During his career Peter has taught and published in all three areas including two semesters in high school to prepare for the extensive curriculum writing work he continues to do with the Ontario Ministry of Education. A central thrust of his curriculum work involves the construction of problems which are investigative in nature but at the same time deliver the key ideas and techniques of the standard curriculum, particularly calculus and linear algebra. He has produced a number of books of investigative problems which are in wide circulation in the school system. He was a founding member of the Canadian Math Education Study Group (CMESG), served as chair of the CMS Education Committee from 1983 to 1987, and is a regular participant in the activities of the Fields Institute Mathematics Education Forum.
Peter has presented his innovative approach to mathematics education at many meetings of educators. These include a plenary lecture at a CMESG meeting, a plenary talk at the PIMS Changing the Culture Conference and education sessions at CMS meetings. Of particular note is a joint lecture, Reinventing the Teacher, with one of his graduate students, Nathalie Sinclair, at the 2000 ICME conference in Tokyo -- one of two lectures singled out on the front page of the final conference newsletter. His reputation as a teacher has been recognized by the Queens Arts and Science Teaching Award (1986), a MAA Distinguished Teaching Award (1992), and a 3-M Teaching Fellowship (1994).
Dr Taylor will receive the 2006 Adrien Pouliot Award at the CMS Winter Meeting in Toronto (December 2006).
|2006 CMS Doctoral Prize||Dr. Michael Newman (University of Waterloo)|
The CMS Doctoral Prize recognizes outstanding performance by a doctoral student who graduated from a Canadian university.
As a graduate student of Professor Christopher Godsil, University of Waterloo, Michael Newman wrote an outstanding dissertation which presents extensions and applications of the Delsarte-Hoffman bound on the size of independent sets in graphs. The thesis interweaves the solutions of three intriguing yet ostensibly unrelated problems into a unified tapestry by virtue of their common methodological treatment. The results obtained are important and the exposition first-rate.
Michael Newman received his B.Math. from the University of Waterloo in 1992 and his M.Sc. from the University of Manitoba in 2000. He completed his Ph.D. in 2005 and, since then he has held an NSERC postdoctoral fellowship at Queen Mary College in London, England.
Dr. Newman will present the 2006 Doctoral Prize Lecture at the CMS Winter Meeting, hosted by the University of Toronto in December 2006.
|2006 CMS G. de B. Robinson Prize||Dr. Malcolm Harper (Champlain College, St. Lambert)|
The G. de B. Robinson Award was inaugurated to recognize the publication of excellent papers in the Canadian Journal of Mathematics and the Canadian Mathematical Bulletin and to encourage the submission of the highest quality papers to these journals.
The 2006 G. de B. Robinson Award is presented to Dr. Malcolm Harper for his paper entitled "Z[√14] is Euclidean" published in the Canadian Journal of Mathematics, Volume 56 (2004), no. 1, pp. 55-70.
This paper resolves a long-standing question initially posed by Pierre Samuel. In a fundamental paper written in 1971, Samuel raised numerous questions about Euclidean rings, the most celebrated one being whether Z[√14] is Euclidean. It is well-known that this ring is not Euclidean for the norm map, so Samuel's question is if another map exists making the ring Euclidean. Shortly after Samuel's paper, Weinberger showed that if we assume the generalized Riemann hypothesis (GRH), then the ring is Euclidean, albeit for some strange Euclidean function. In a series of papers written in the 1980's, Rajiv Gupta, Kumar Murty and Ram Murty devised new techniques to study Euclidean rings in an attempt to remove the use of the GRH from Weinberger's work. Their work ultimately led David Clark and Ram Murty to show that Z[√14, 1/p] is Euclidean for the prime p=1298852237, without the use of GRH. In his doctoral thesis, Harper showed that the result of Clark and Ram Murty holds for any prime p. Later, by an ingenious use of the large sieve method, he removed the use of the auxiliary prime and established Samuel's conjecture.
Malcolm Harper completed his bachelor's degree (with distinction) in physics and his master's degree in mathematics at the University of Regina in 1994. He then moved to McGill University and obtained his Ph.D. under the direction of M. Ram Murty in 2000. The paper for which Harper is given the Robinson award was based on his doctoral thesis.
For more information, contact:
Dr. Graham P. Wright
Canadian Mathematical Society
Tel: (613) 562-5702
Dr. Thomas Salisbury
Canadian Mathematical Society
Tel: 416-736-2100 ext 33921